Vol. 35, No. 3, 1970

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Each compact orientable surface of positive genus admits an expansive homeomorphism

Thomas V. O’Brien and William Lawrence Reddy

Vol. 35 (1970), No. 3, 737–741

It is known that the torus and the orientable surface of genus 2 admit expansive homeomorphisms. In this paper it is shown that all compact orientable surfaces of positive genus admit such homeomorphisms. It remains unknown whether S2 admits such a map. By taking products expansive homeomorphisms on higher dimensional manifolds are exhibited. Finally dynamical properties of these examples are discussed. Among these are occurrence and nature of periodic points, topological entropy and existence of interesting minimal sets.

Mathematical Subject Classification
Primary: 54.82
Secondary: 28.00
Received: 20 March 1970
Published: 1 December 1970
Thomas V. O’Brien
William Lawrence Reddy